Alert archive / California / Wind Advisories in 2006

Wind Advisory 11, NWS Reno, NV

February 26, 20064 counties in California; 4 counties in Nevada

NWS Reno, NV issued this wind advisory at Feb 26, 2006, 10:31 AM PST for 4 counties in California; 4 counties in Nevada. It took effect at Feb 26, 2006, 4:00 PM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2006, 10:31 AM PST (18:31 UTC)
In effect from
Feb 26, 2006, 4:00 PM PST
Expired
Feb 27, 2006, 8:19 AM PST
In force
16 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 59 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2801 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 261831
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1031 AM PST SUN FEB 26 2006

CAZ070-071-NVZ003-005-270245-
/O.NEW.KREV.WI.Y.0011.060227T0000Z-060227T1800Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER RENO-CARSON CITY-MINDEN AREA-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SPARKS...VERDI...GARDNERVILLE...EMPIRE...GERLACH
1031 AM PST SUN FEB 26 2006

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST
MONDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST MONDAY. 

A COLD FRONT WILL APPROACH THE SIERRA AND WESTERN NEVADA SUNDAY
NIGHT. SOUTH WINDS AHEAD OF THE FRONT WILL INCREASE TO 20 TO 30
MPH...WITH GUSTS TO 50 MPH ALONG THE HIGHWAY 395 CORRIDOR FROM
CEDARVILLE TO THE RENO AND CARSON CITY AREAS. WINDS WILL DECREASE
AS THE HEAVIER RAINFALL BEGINS BY MIDDAY MONDAY.

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
DRIVERS OF HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

OHARA
2 follow-up statements
000 
WWUS75 KREV 270834
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1234 AM PST MON FEB 27 2006

CAZ070-071-NVZ003-005-271800-
/O.CON.KREV.WI.Y.0011.000000T0000Z-060227T1800Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER RENO-CARSON CITY-MINDEN AREA-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SPARKS...VERDI...GARDNERVILLE...EMPIRE...GERLACH
1234 AM PST MON FEB 27 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

A STRONG PACIFIC LOW PRESSURE SYSTEM WILL CONTINUE TO APPROACH THE
AREA THIS MORNING. GUSTY SOUTH WINDS ARE EXPECTED TO PERSIST AHEAD
OF THIS SYSTEM WITH GUSTS AS HIGH AS 50 MPH. AS RAIN INCREASES
LATER THIS MORNING AND AFTERNOON...WIND SPEEDS ARE EXPECTED TO
DROP BELOW ADVISORY LEVELS.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
DRIVERS OF HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS75 KREV 271619
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
819 AM PST MON FEB 27 2006

CAZ070-071-NVZ003-005-271730-
/O.CAN.KREV.WI.Y.0011.000000T0000Z-060227T1800Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER RENO-CARSON CITY-MINDEN AREA-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SPARKS...VERDI...GARDNERVILLE...EMPIRE...GERLACH
819 AM PST MON FEB 27 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DECREASED THIS MORNING AS RAIN HAS SPREAD ACROSS THE
AREA. LOCAL WIND GUSTS TO 40 MPH WILL CONTINUE THROUGH THE DAY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 26, 3:50 AM PST, 6 hours 41 minutes earlier.

Area forecast discussion, Feb 26, 3:50 AM PST, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
350 AM PST SUN FEB 26 2006

.SHORT TERM...
FIRST OF TWO UPPER WAVES TO AFFECT THE REGION THROUGH TUESDAY IS
CURRENTLY OFF THE SOUTHERN CALIFORNIA COAST. THIS WAVE WILL MOVE
QUICKLY NORTHEAST AND KICK OFF THE FIRST...LESS INTENSE BURST OF
PRECIP TONIGHT. THE MAIN EVENT BEGINS MONDAY MORNING AND CONTINUES
THROUGH MONDAY NIGHT AS WE TAP INTO A 1.5+ INCH PRECIPITABLE WATER
MOISTURE FETCH CURRENTLY NEAR AND EAST OF THE HAWAIIAN ISLANDS. WITH
THE STRONG SOUTHERLY FLOW...SNOW LEVELS WILL RISE TO 8000 TO 8500
FEET THROUGH MONDAY EVENING...SO THE MAIN PASSES OVER THE SIERRA
WILL REMAIN CLEAR UNTIL EARLY TUESDAY MORNING. HOWEVER...VERY HEFTY
SNOW AMOUNTS ABOVE 8500 FEET IN THE NORTHERN SIERRA ARE EXPECTED
WITH PRECIPITATION OF OVER 5 INCHES THROUGH TUESDAY (TRANSLATING TO
4 TO 5 FEET OF SNOW AT THE HIGHEST ELEVATIONS).

AS FAR AS THE FLOOD CONCERN...RAINFALL AMOUNTS ARE STILL SUBJECT TO
CHANGE EAST OF THE SIERRA. THE GFS CONTINUES TO HINT AT A DRY SLOT
DEVELOPING UNDER THE JET CORE LATE MONDAY NIGHT FROM ABOUT LAKE
TAHOE SOUTH AND EASTWARD. IN FACT...THE 06Z GFS IS EVEN STRONGER
WITH THE DRY SLOT. IF THIS DOES INDEED DEVELOP AS ADVERTISED...THE
FRONT WILL SLAM THROUGH LATE MONDAY NIGHT WITH A SHARP CUTOFF BEHIND
THE FRONT AS MOISTURE SHALLOWS OUT SIGNIFICANTLY. HOWEVER...THERE IS
STILL A 12 HOUR PERIOD WHERE THE TROPICAL HOSE IS FIRMLY IN PLACE...
MAKING THE ONE INCH PREDICTIONS FOR RENO REASONABLE WITH PERIODS OF
HEAVY RAIN AND EVEN AN ISOLATED THUNDERSTORM POSSIBLE (LIS OF 0 TO
-2 IN THE GFS) TO JACK UP RAIN RATES. THEREFORE I LEFT QPF AMOUNTS
AS IS...WITH MORE FINE TUNING POSSIBLE WITH THE NEXT PACKAGE AS WE
GET NEW RIVER FORECAST CENTER GUIDANCE TO CHEW ON. THE EXACT PRECIP
AMOUNT RECEIVED IN THE LOWER VALLEYS WILL BE CRITICAL...AS ANY
ADDITIONAL INPUT TO THE MAINSTEM RIVERS FROM SMALL CREEKS AND
STREAMS WILL EXACERBATE THE COPIOUS RAINFALL INPUT FROM THE HIGHER
ELEVATIONS.

TUESDAY...I LEFT POPS AS IS FOR NOW. HOWEVER...WITH THE VERY SHARP
DOWN MOTION AND SHALLOWING MOISTURE AFTER FROPA...AREAS EAST OF THE
SIERRA MAY SEE A DRAMATIC REDUCTION IN PRECIP COVERAGE EARLY TUESDAY
MORNING...SO THE LIKELY POPS MAY BE TOO HIGH. IN ANY CASE...AN
ABRUPTLY COOLER AND BREEZY DAY IS ON TAP FOR TUESDAY. OH WELL...60
DEGREE HIGHS WERE TOO MUCH TO HOLD ONTO THIS EARLY IN THE YEAR.
SNYDER

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
NEXT STORM OF MUCH COLDER ORIGIN WILL APPROACH THE WEST COAST
WEDNESDAY AND SPREAD SNOW INTO NERN CA DURING THE AFTERNOON...THEN
ACROSS THE REMAINDER OF THE REGION WED NIGHT AND THURS MORNING.
WINDS WILL ALSO INCREASE AHEAD OF THIS SYSTEM. A SECOND SURGE OF
MOISTURE IN THE ALREADY COLD AIR MASS IS THEN POISED TO SLAM INTO
THE REGION LATER THURS THRU THURS NIGHT. ALL GUIDANCE AND THE GFS
ENSEMBLE MEMBERS ARE IN UNANIMOUS AGREEMENT ON BRINGING QPF TO THE
REGION WITH MINOR DIFFERENCES IN TIMING AS THE GFS IS A BIT FASTER
THAN THE CANADIAN AND NOGAPS. POPS WERE NUDGED UPWARD TO CATEGORICAL
LEVELS ABOVE 75 PERCENT FOR TAHOE AND LASSEN ZONES ON THURS AND
EXTENDING INTO MONO COUNTY THURS NIGHT. LIKELY POPS WILL BE
MAINTAINED FOR THE RENO AND NORTHERN WASHOE ZONES ON THURS AND
ACROSS ALL OF WRN NV THURS NIGHT. THE 00Z GFS BRINGS THE HEAVIEST
PRECIP ACROSS THE RENO AND CARSON VALLEY AREAS THURS MORNING AND
THURS NIGHT...AWAY FROM THE HIGHER SUN ANGLES OF EARLY MARCH...WHICH
WOULD INCREASE THE POTENTIAL FOR HEAVY ACCUMULATING SNOW IN THESE
CITIES. LAKE ENHANCEMENT MAY ALSO PRODUCE HEAVY CONVECTIVE SNOW
BANDS BETWEEN CARSON CITY AND RENO AS 700 MB TEMPS DROPPING TO -15C
WILL PRODUCE VERY STEEP LAPSE RATES OVER LAKE TAHOE BY LATE THURS
NIGHT. IF THIS SYSTEM IS VERIFIED BY THE CURRENT GUIDANCE...THURSDAY
NIGHT MAY BECOME ONE OF THE BIGGEST MARCH SNOW EVENTS ON RECORD FOR
PARTS OF WRN NV.

WIDESPREAD SNOW WILL DECREASE ON FRIDAY BEHIND THE TROF BUT
SCATTERED TO NUMEROUS SNOW SHOWERS ARE STILL EXPECTED WITH LAKE
EFFECT POTENTIAL CONTINUING EAST OF TAHOE AND PYRAMID LAKES. THIS
ACTIVITY SHOULD WIND DOWN FRI NIGHT WITH DRY CONDS RETURNING ON
SATURDAY AS RIDGE MOVES INTO THE REGION. IF THE THURS-THURS NIGHT
SNOW EVENT VERIFIES THE TEMPS WOULD NEED TO BE ADJUSTED EVEN LOWER
THAN THE CURRENT VALUES WHICH ARE ALREADY WELL BELOW NORMAL. MJD
&&

.AVIATION...
VFR TODAY WITH INCREASE IN S WINDS OVR WRN NV-ERN CA AFT 19Z. CONDS
WORSENING AFT 00Z WITH LOWERING CIGS AND INCREASE IN PRECIP OVR
SIERRA AND FAR WRN NV. MVFR AND LOCAL IFR CIGS PSBL W OF SVE-RNO-MMH
LINE DURING PERIODS OF RA/+RA. SNOW LEVEL ABOUT 7500-8000 FT FROM
00Z-12Z MON. MJD
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLOOD WATCH SUNDAY EVENING THROUGH TUESDAY NIGHT FOR
     NV002-003.
     LAKE WIND ADVISORY SUNDAY FOR LAKE TAHOE AND PYRAMID LAKE.
CA...FLOOD WATCH SUNDAY EVENING THROUGH TUESDAY NIGHT FOR
     CAZ071>073.
     LAKE WIND ADVISORY SUNDAY FOR LAKE TAHOE.
&&
Hazardous weather outlook, Feb 26, 6:00 AM PST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST SUN FEB 26 2006

CAZ070>073-NVZ001>005-271500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST SUN FEB 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

A FLOOD WATCH WILL GO INTO EFFECT STARTING TONIGHT FOR EASTERN
CALIFORNIA INCLUDING THE SIERRA...AND PORTIONS OF WESTERN NEVADA.

IN ADDITION TO THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING...GUSTY
WINDS ARE EXPECTED TODAY AND TONIGHT WITH HEAVY SNOW STARTING
TONIGHT IN THE SIERRA ABOVE 8000 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

A FLOOD WATCH WILL CONTINUE IN EFFECT THROUGH LATE TUESDAY NIGHT FOR
EASTERN CALIFORNIA INCLUDING THE SIERRA...AND PORTIONS OF WESTERN
NEVADA. SEE THE LATEST FLOOD WATCH STATEMENT /WGUS65 KREV FFAREV/
FOR ADDITIONAL DETAILS.

IN ADDITION TO THE POTENTIAL FOR FLOODING...GUSTY WINDS AND HEAVY
MOUNTAIN SNOW ARE EXPECTED TO CONTINUE THROUGH MONDAY NIGHT...WITH
RAIN CHANGING TO SNOW IN THE VALLEYS BY EARLY TUESDAY MORNING.
ANOTHER COLDER STORM MAY BRING MORE SNOW TO ALL ELEVATIONS FROM
WEDNESDAY NIGHT THROUGH FRIDAY. SEE THE LATEST SPECIAL WEATHER
STATEMENT /WWUS85 KREV SPSREV/ FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY THROUGH TUESDAY TO RELAY
REPORTS OF FLOODING OR HEAVY PRECIPITATION TO THE NATIONAL WEATHER
SERVICE.

Nearby

Wind Advisories in California, 2006Wind Advisories in Nevada, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.